Alert archive / New York / Winter Weather Advisories in 2021

Winter Weather Advisory 30, NWS Buffalo, NY

December 24, 2021Jefferson County, Lewis County, Oswego County, New York

NWS Buffalo, NY issued this winter weather advisory at Dec 24, 2021, 3:32 AM EST for Jefferson County, Lewis County, Oswego County, New York. It took effect at Dec 24, 2021, 10:00 PM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2021, 3:32 AM EST (08:32 UTC)
In effect from
Dec 24, 2021, 10:00 PM EST
Expired
Dec 25, 2021, 8:54 AM EST
In force
11 hr
Issued by
NWS Buffalo, NY

Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 18 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.5 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

012 
WWUS41 KBUF 240832
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
332 AM EST Fri Dec 24 2021

NYZ006>008-241800-
/O.NEW.KBUF.WW.Y.0030.211225T0300Z-211225T1700Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
332 AM EST Fri Dec 24 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
NOON EST SATURDAY...

* WHAT...Freezing rain expected. Total ice accumulations of 
  around one tenth of an inch.

* WHERE...The Eastern Lake Ontario Region.

* WHEN...From 10 PM this evening to noon EST Saturday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of freezing rain will result in slippery roads and 
limited visibilities. Slow down and use caution while driving.

Submit snow and ice reports through our website or social media.

&&

$$

JLA
6 follow-up statements
514 
WWUS41 KBUF 240839
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
339 AM EST Fri Dec 24 2021

NYZ006>008-241800-
/O.EXT.KBUF.WW.Y.0030.211225T0300Z-211225T1800Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
339 AM EST Fri Dec 24 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 10 PM THIS EVENING
TO 1 PM EST SATURDAY...

* WHAT...Freezing rain expected. Total ice accumulations of 
  around one tenth of an inch.

* WHERE...The Eastern Lake Ontario Region.

* WHEN...From 10 PM this evening to 1 PM EST Saturday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of freezing rain will result in slippery roads. Slow down
and use caution while driving.

Submit snow and ice reports through our website or social media.

&&

$$

JLA
331 
WWUS41 KBUF 241547
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
1047 AM EST Fri Dec 24 2021

NYZ006>008-250000-
/O.CON.KBUF.WW.Y.0030.211225T0300Z-211225T1800Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
1047 AM EST Fri Dec 24 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS
EVENING TO 1 PM EST SATURDAY...

* WHAT...Freezing rain expected. Total ice accumulations of 
  around one tenth of an inch.

* WHERE...The Eastern Lake Ontario Region.

* WHEN...From 10 PM this evening to 1 PM EST Saturday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow, sleet or freezing rain will result in slippery
roads and limited visibilities. Slow down and use caution while
driving.

Submit snow and ice reports through our website or social media.

&&

$$
167 
WWUS41 KBUF 241924
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
224 PM EST Fri Dec 24 2021

NYZ006>008-250400-
/O.CON.KBUF.WW.Y.0030.211225T0300Z-211225T1800Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
224 PM EST Fri Dec 24 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS
EVENING TO 1 PM EST SATURDAY...

* WHAT...Freezing rain expected. Total ice accumulations of 
  around one tenth of an inch.

* WHERE...The Eastern Lake Ontario Region. Greatest ice
  accumulation across far northern Jefferson County and across 
  higher terrain.

* WHEN...From 10 PM this evening to 1 PM EST Saturday.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of freezing rain will result in slick roads. Slow down
and use caution while driving.

Submit ice reports through our website or social media.

&&

$$

Apffel
565 
WWUS41 KBUF 250319
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
Issued by National Weather Service Cleveland OH
1019 PM EST Fri Dec 24 2021

NYZ006>008-251130-
/O.CON.KBUF.WW.Y.0030.000000T0000Z-211225T1800Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
1019 PM EST Fri Dec 24 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST
SATURDAY...

* WHAT...Freezing rain. Additional ice accumulations of around 
  one tenth of an inch.

* WHERE...The Eastern Lake Ontario Region. Greatest ice
  accumulation across far northern Jefferson County and across 
  higher terrain.

* WHEN...Until 1 PM EST Saturday.

* IMPACTS...Difficult travel conditions are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of freezing rain will result in slick roads. Slow down
and use caution while driving.

Submit ice reports through our website or social media.

&&

$$
954 
WWUS41 KBUF 250800
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
Issued by National Weather Service Cleveland OH
300 AM EST Sat Dec 25 2021

NYZ006>008-251600-
/O.CON.KBUF.WW.Y.0030.000000T0000Z-211225T1800Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
300 AM EST Sat Dec 25 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...Freezing rain. Additional ice accumulations of a few 
  hundredths of an inch.

* WHERE...The Eastern Lake Ontario Region.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Very slippery sidewalks, roads and bridges are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of freezing rain will result in slick roads. Slow down
and use caution while driving.

Submit ice reports through our website or social media.

&&

$$
999 
WWUS41 KBUF 251354
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
Issued by National Weather Service Cleveland OH
854 AM EST Sat Dec 25 2021

NYZ006>008-251500-
/O.CAN.KBUF.WW.Y.0030.000000T0000Z-211225T1800Z/
Oswego-Jefferson-Lewis-
Including the cities of Oswego, Watertown, and Lowville
854 AM EST Sat Dec 25 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Temperatures have warmed above freezing this morning. A cold,
steady rain is anticipated for the rest of today.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this winter weather advisory went out at Dec 24, 12:42 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Dec 24, 12:42 AM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1242 AM EST Fri Dec 24 2021

.SYNOPSIS...
After some nuisance light snow overnight, dry weather will briefly
return for Friday. Another warm front will then cross the area
Friday night, followed by low pressure on Christmas Day, with
periods of rain and mild temperatures. The rain may begin as a
period of freezing rain across the North Country Friday night and
Saturday morning, otherwise it will be warm enough for just rain.

&&

.NEAR TERM /THROUGH TODAY/...
A warm frontal segment will cross the Eastern Lake Ontario region
overnight, supported by a passing mid level shortwave and associated
DPVA. The combination of forcing from the passing mid level
shortwave and isentropic upglide ahead of the warm front will
support periods of snow.

Limited moisture with this feature will keep snow accumulations on
the light side, with accumulations ranging from 0.5" to 1.5" across
the area. There has been some concern for patchy freezing drizzle
later tonight as widespread precipitation tapers off. 12Z forecast
soundings suggest that the low levels will become unsaturated at
about the same time the mid level moisture departs, reducing the
risk for any freezing drizzle. With that in mind, kept precipitation
type all snow tonight.

Friday expect a good deal of cloud cover in the morning, with low
level moisture trapped beneath an inversion. There may be a few
breaks of sun late morning through early afternoon before clouds
increase again from west to east later in the day ahead of another
warm frontal segment. Increasing isentropic upglide and deepening
moisture ahead of this next warm front may bring a few rain showers
by late afternoon to far Western NY, with dry weather elsewhere.
Ongoing warm advection will boost temperatures into the low to mid
40s across Western NY, and low to mid 30s east of Lake Ontario.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
...Mixed precipitation east of Lake Ontario, elsewhere mild and wet
as we head into and through the Christmas holiday weekend...

Main concern, albeit mainly brief, will be the potential for -FZRA
east of Lake Ontario late Friday evening and Saturday.

BUFKIT sounding profiles right now indicate that temperatures aloft
will likely be above freezing by the time the precipitation arrives
for all locations. However, this doesn't necessarily mean sfc
temperatures will be above freezing. High confidence that at lower
elevations east of Lake Ontario precip will mainly be in the form of
rain as it arrives Friday night. That said, well inland it will
likely be near or just below freezing at the onset. This will likely
support a brief period of -FZRA that may extend into Saturday for NE
Jefferson county, the result of NE flow keeping temperature locked
below freezing. This will need to be monitor closely but have
continue to mention this in the HWO. Elsewhere, just plain rain
across Western NY east into the Finger Lakes region as the warm
front works through the region. QPF wise, amounts will average under
two tenths of an inch for most locations. East of Lake Ontario,
precipitation will be problematic as a few hundredths of an inch of
-FZRA could have impacts on travel.

Saturday, a weak sfc wave tracks east with another slug of
precipitation moving into and through the region during the day.
However, there is still some guidance having issues resolving the
timing and placement. The Canadian-NH seems to be the outlier and is
slower and further south with the sfc low. Meanwhile, the GFS,
ECMWF, and NAM move the sfc wave almost right overhead and then east
through our area by Sunday. That said, it again looks like an all
rain event. Again, the lone exception will be east of Lake Ontario
for the far reaches of NE Jefferson county where cold NE flow will
continue to funnel cold air down the valley. This will keep the
potential for -FZRA going for isolated parts of the county.

Saturday night, as the shortwave/sfc low track east of our region
colder air funnels back in across the area and could switch any
remaining liquid precip back over to snow before daybreak Sunday.
Temps are marginal though and there is some hint that moisture may
be limited in DGZ. Upshot is there could be -FZDZ as well as it
turns colder late Saturday night. For now, due to marginally cold
temps and limited deeper moisture any snow doesn't look too
noteworthy.

Sunday, precip ends and then sfc ridge to our north noses in
providing a largely dry and quiet weather day.  Highs mainly in the
mid to upper 30s though staying mainly below 30 east of Lake Ontario.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Sunday night, troughing will be in place across the western half of
the contiguous United States with ridging across the eastern half.
This pattern will slide east throughout the night into Monday,
causing the ridge axis to exit New York State Monday, which will
provide a brief period of dry weather Sunday night. However, the
trough across the west will allow a few shortwaves to round its base
which will in turn support surface lows to develop over Colorado,
head northeast toward the Great Lakes and then slide east.

A head of the first shortwave and associated surface low, a warm air
advection regime will be in place. As such, a swath of snow/mixed
precipitation will spread across the lower Great Lakes by daybreak
Monday. Some light accumulating snow may occur during the wee
morning hours across WNY, but there still remains that system may
split around the area due to the general zonal and less amplified
flow, especially by time the system reaches the Finger Lakes and
east of Lake Ontario.

Then, as the inflection point of the trough/ridge pattern nears the
area, west-southwest flow will support another system to pass across
the Ohio Valley towards the Mid-Atlantic by mid-week. Albeit this
system will be warmer, and therefore precipitation type could be a
mix of rain and snow. Additionally, the majority of the
precipitation may stay south of the NY/PA state border (which is the
current trend in the 12Z model data). Will have to keep an eye on
this as time progresses. Despite this, expect a period of active
warm weather.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
A warm front will cross the area from southwest to northeast
overnight, producing light snow and associated MVFR/IFR VSBY. Areas
of MVFR CIGS will be widespread in the wake of the snow through at
least the first half of Friday.

MVFR CIGS will improve to mainly VFR in most areas Friday afternoon,
before another warm front approaches with a chance of rain showers
by late afternoon in far Western NY. CIGS will drop to MVFR Friday
evening with IFR CIGS across the higher terrain/KJHW.

LLWS is a possibility beginning Friday evening as a 40kt low-level
jet moves overhead.

Outlook...

Friday night and Saturday...Periods of rain with MVFR/IFR. The rain
may begin as freezing rain in the North Country late Friday night
and Saturday. There will also be the risk for LLWS.
Saturday night through Sunday...IFR/MVFR slowly improve to VFR with
decreasing chances for rain/snow showers.
Monday...A chance of rain/snow showers. VFR/MVFR.
Tuesday...Mainly VFR.

&&

.MARINE...
Winds will remain relatively light tonight through Saturday, with
winds and waves below Small Craft Advisory criteria. Northwest winds
will increase Saturday night and Sunday, with increasing wave
heights and possible Small Craft Advisory conditions to Lake Erie
and Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock/HSK/RSH
SHORT TERM...AR
LONG TERM...EAJ
AVIATION...Hitchcock/HSK/RSH
MARINE...Hitchcock
Hazardous weather outlook, Dec 23, 11:36 AM EST, 15 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1136 AM EST Thu Dec 23 2021

NYZ001>006-010>014-019>021-085-241645-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
1136 AM EST Thu Dec 23 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-241645-
Jefferson-Lewis-
1136 AM EST Thu Dec 23 2021

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A period of freezing rain is possible late Friday night through
Saturday morning before precipitation changes to all rain Saturday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-241645-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1136 AM EST Thu Dec 23 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

Nearby

Winter Weather Advisories in New York, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.